Tornadoes · United States · South Dakota · 2005
F0 tornado, Polo, South Dakota, August 17, 2005
This F0 tornado ran 0.0 miles across Hand County on August 17, 2005, touching down at 5:47 PM CDT and reaching 10 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- August 17, 2005
- Touchdown
- 5:47 PM CDT (22:47 UTC)
- Path length
- 0.0 miles (0.0 km)
- Path width
- 10 yards (9 m)
- Deaths
- 0
- Injuries
- 0
- County
- Hand County
- Touchdown point
- 44.830, -99.170
- Lift-off point
- 44.830, -99.170
- Record number
- 341
What the Weather Service recorded
A tornado touched down briefly northwest of Polo with no damage reported. Path length and width were estimated.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 21:30 UTC | 22:30 UTC | Severe Thunderstorm Warning | ABR |
| 22:48 UTC | 23:30 UTC | Tornado Warning | ABR |
| 23:17 UTC | 05:15 UTC | Flash Flood Warning | ABR |
| 00:40 UTC | 01:30 UTC | Severe Thunderstorm Warning | ABR |
| 01:40 UTC | 02:28 UTC | Severe Thunderstorm Warning | ABR |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 20:09 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the tornado touched down at Aug 17, 3:20 PM CDT, 2 hours 27 minutes earlier.
Area forecast discussion, Aug 17, 3:20 PM CDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 320 PM CDT WED AUG 17 2005 .SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT. BIGGEST CHALLENGE IN THE NEAR TERM IS PCPN CHCS TONIGHT AND AGAIN THURSDAY NIGHT/FRIDAY. WARM FRONT LIFTED NORTH OF CWA THIS MORNING...WITH SFC LOW IN WRN CWA. 5H WAVE MOVING INTO WRN SODAK...AND CAN CLEARLY SEE LOCATION IN WATER VAPOR PIX. AIRMASS HAS BECOME INCREASINGLY UNSTABLE ACROSS CWA WITH SUN POKING THROUGH AND MOISTURE POOLING SOUTH OF WARM FRONT. CONVECTION NOW FIRING CLOSER TO LOW CENTER ON NOSE OF WAVE MOVING IN...AND FURTHER NORTH ALONG BOUNDARY IN NODAK. 7H TROF WILL MOVE EAST ACROSS CWA LATE AFTN/ERLY EVENING WITH INCREASING UVVS AND 7H THETA-E FORCING TAKING PLACE. STILL FEEL THAT SCT TSRA A GOOD BET ACROSS CWA. CONCERN IS THE AMOUNT OF TIME IT TAKES FOR FORCING TO MOVE INTO ERN CWA...WITH DOWNGLIDE/NEUTRAL FORCING GOING ON CURRENTLY. WILL CONT WITH CHC POPS THROUGH THE EVENING...TAPERING OFF AS LOW MOVES EAST INTO MN BY EARLY MORNING. NEXT CONCERN IS NEXT SYSTEM DROPPING DOWN AHEAD OF MAIN 5H LOW MOVING INTO WRN SASK BY 00Z FRIDAY. MINOR WAVES BEGIN TO IMPACT CWA AROUND 00Z FRIDAY AS FLOW BECOMES MORE SW IN NATURE. AM A BIT CONCERNED ABOUT FRONTAL MOVEMENT...AS NEXT FRONT THAT DROPS THROUGH DURING THURSDAY NIGHT INTO FRIDAY IS MORE PARALLEL TO FLOW WHICH GENERALLY LEADS TO A SLOWER FRONTAL PROGRESSION. HAVE KEPT SLGT CHC SHRA IN FOR ALL DAY FRIDAY TO ACCOUNT FOR THIS THINKING. REMAINDER OF WEEKEND LOOKS TO BE DRY AND PLEASANT AS CANADIAN HIGH PRESSURE MOVES OVER AREA. TEMP WISE...LOWERED TEMPS A BIT FROM GUIDANCE VALUES ON FRIDAY WITH INCREASED CLOUD COVER AND SCT SHRA IN AREA. OTW CURRENT FCST TEMPS APPEAR TO BE IN LINE AND DID ONLY COSMETIC TWEAKING. .LONG TERM...SUNDAY THROUGH WEDNESDAY FORECAST CHALLENGE IS LONGWAVE PATTERN EVOLUTION AND POTENTIAL S/W TROFPAS IN SWRLY FLOW ALOFT. MEDIUM RANGE SOLUTIONS HAVE BEEN TRENDING TOWARD HEIGHT RISES SUNDAY AND MONDAY ACROSS CWA BEHIND UPPER LOW EXPECTED TO BE CENTERED OVER GREAT LAKES REGION. LONGWAVE TROF BEING PROGGED TO IMPACT WEST COAST AT THAT TIME...AND MODELS PROGRESSIVELY TRANSLATE UPPER TROF EWD INTO NORTHERN PLAINS BY DAY 8...JUST OUTSIDE OF THIS FORECAST RANGE. MEANWHILE...BEFORE THE LONGWAVE TROFPA MID WEEK...A SERIES OF S/WS IN SWRLY FLOW RACE ACROSS REGION. FOR THIS REASON...HAVE INSERTED 20 AND 30 POPS INTO FORECAST FOR TUESDAY AND WEDNESDAY. TEMP FORECAST UNCHANGED WITH DAY 4 TEMPS CONTINUING TO BE INFLUENCED BY UPPER LOW OVER GREAT LAKES. WAA IS NOTED BY LATE DAY 4 AND PERSISTS THROUGH THE END OF THE PERIOD. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && HINTZ/DORN
Hazardous weather outlook, Aug 17, 5:08 AM CDT, 12 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 508 AM CDT WED AUG 17 2005 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-181015- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 508 AM CDT WED AUG 17 2005 /408 AM MDT WED AUG 17 2005/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL SOUTH DAKOTA...CENTRAL SOUTH DAKOTA...NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT ACROSS CENTRAL..NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA. THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS MORNING ACROSS CENTRAL AND NORTH CENTRAL SOUTH DAKOTA...AND TRANSLATE EASTWARD THIS AFTERNOON AND TONIGHT AS AN AREA OF SURFACE LOW PRESSURE SHIFTS EAST TODAY. THERE IS A SLIGHT CHANCE THAT SOME OF THESE STORMS MAY BECOME SEVERE. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS WITH THUNDERSTORMS TODAY...ALTHOUGH THE ATMOSPHERE WILL BE CONDUCIVE FOR POSSIBLE ISOLATED TORNADO DEVELOPMENT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SHOWERS AND THUNDERSTORMS ARE AGAIN POSSIBLE THURSDAY NIGHT AS A COLD FRONT BEGINS TO PUSH SOUTH ACROSS THE STATE. AT THIS POINT SEVERE THUNDERSTORMS ARE NOT ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT. ALBRECHT
In the hours before
Special weather statement, Aug 17, 2:08 PM CDT, 3 hours 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 208 PM CDT WED AUG 17 2005 MNZ039-SDZ003>011-015>017-033>034-180300- TRAVERSE-BROWN-CAMPBELL-CORSON-DAY-DEWEY-EDMUNDS-FAULK-MCPHERSON- MARSHALL-POTTER-ROBERTS-STANLEY-SULLY-WALWORTH- 208 PM CDT WED AUG 17 2005 ...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 727 IN EFFECT UNTIL 10 PM CDT /9 PM MDT/ FOR THE FOLLOWING AREA... IN MINNESOTA THIS WATCH INCLUDES 1 COUNTY IN WEST CENTRAL MINNESOTA TRAVERSE... IN SOUTH DAKOTA THIS WATCH INCLUDES 14 COUNTIES IN CENTRAL SOUTH DAKOTA STANLEY... SULLY... IN NORTH CENTRAL SOUTH DAKOTA CAMPBELL... CORSON... DEWEY... EDMUNDS... FAULK... MCPHERSON... POTTER... WALWORTH... IN NORTHEAST SOUTH DAKOTA BROWN... DAY... MARSHALL... ROBERTS... THIS INCLUDES THE CITIES OF...ABERDEEN...BRITTON...EUREKA... FAULKTON...FORT PIERRE...GETTYSBURG...HERREID...IPSWICH... MCLAUGHLIN...MOBRIDGE...ONIDA...SISSETON...TIMBER LAKE... WEBSTER AND WHEATON.
Special weather statement, Aug 17, 5:04 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 504 PM CDT WED AUG 17 2005 MNZ046-SDZ018>023-035>037-051-180300- BIG STONE-BUFFALO-CLARK-CODINGTON-DEUEL-GRANT-HAMLIN-HAND-HUGHES- HYDE-SPINK- 504 PM CDT WED AUG 17 2005 ...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 728 IN EFFECT UNTIL 10 PM CDT FOR THE FOLLOWING AREA... IN MINNESOTA THIS WATCH INCLUDES 1 COUNTY IN WEST CENTRAL MINNESOTA BIG STONE... IN SOUTH DAKOTA THIS WATCH INCLUDES 11 COUNTIES IN CENTRAL SOUTH DAKOTA BUFFALO... HAND... HUGHES... HYDE... LYMAN... IN NORTHEAST SOUTH DAKOTA CLARK... CODINGTON... DEUEL... GRANT... HAMLIN... SPINK... THIS INCLUDES THE CITIES OF...CASTLEWOOD...CLARK...CLEAR LAKE... FORT THOMPSON...HIGHMORE...MILBANK...MILLER...ORTONVILLE... PIERRE...PRESHO...REDFIELD AND WATERTOWN. MNZ039-SDZ003>011-015>017-033>034-180300- TRAVERSE-BROWN-CAMPBELL-CORSON-DAY-DEWEY-EDMUNDS-FAULK-MCPHERSON- MARSHALL-POTTER-ROBERTS-STANLEY-SULLY-WALWORTH- 504 PM CDT WED AUG 17 2005 ...SEVERE THUNDERSTORM WATCH NUMBER 727 REMAINS VALID UNTIL 10 PM CDT /9 PM MDT/ FOR THE FOLLOWING AREA... IN MINNESOTA THIS WATCH INCLUDES 1 COUNTY IN WEST CENTRAL MINNESOTA TRAVERSE... IN SOUTH DAKOTA THIS WATCH INCLUDES 14 COUNTIES IN CENTRAL SOUTH DAKOTA STANLEY... SULLY... IN NORTH CENTRAL SOUTH DAKOTA CAMPBELL... CORSON... DEWEY... EDMUNDS... FAULK... MCPHERSON... POTTER... WALWORTH... IN NORTHEAST SOUTH DAKOTA BROWN... DAY... MARSHALL... ROBERTS... THIS INCLUDES THE CITIES OF...ABERDEEN...BRITTON...EUREKA... FAULKTON...FORT PIERRE...GETTYSBURG...HERREID...IPSWICH... MCLAUGHLIN...MOBRIDGE...ONIDA...SISSETON...TIMBER LAKE... WEBSTER AND WHEATON.
Local storm report, Aug 17, 5:43 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
543 PM CDT WED AUG 17 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM HAIL 10 S LONG LAKE 45.71N 99.21W
08/17/2005 1.75 INCH MCPHERSON SD PUBLIC
SEVERAL CORN FIELDS FLATTENED
&&
HARDINGThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Aberdeen, SD (KABR), 12:00Z
10.8 hours before the tornado, 61 km from the path. August 17, 2005.
- Mixed-layer CAPE
- 438 J/kg
- Mixed-layer CIN
- -205 J/kg
- Surface CAPE
- 33 J/kg
- Mixed-layer LCL
- 980 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
- 0-3 km lapse rate
- 4.1 K/km
Aberdeen, SD (KABR), 00:00Z
1.2 hours after it, 61 km from the path. August 18, 2005.
- Mixed-layer CAPE
- 1406 J/kg
- Mixed-layer CIN
- -44 J/kg
- Surface CAPE
- 1213 J/kg
- Mixed-layer LCL
- 1231 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 195 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 2.5
- 0-3 km lapse rate
- 6.5 K/km
The radar
The Aberdeen radar (KABR), 91 km away, was scanning. The volume nearest the touchdown began at 22:45 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 21:55 UTC | HAIL 1 | 4 W Miranda | Faulk, SD | |
| 22:48 UTC | HAIL 1.75 | 7 N Polo | Hand, SD | |
| 23:50 UTC | HAIL 0.75 | 1 E Orient | Faulk, SD | |
| 23:55 UTC | FLASH FLOOD | Orient | Faulk, SD | STREETS FLOODED |
| 00:50 UTC | TSTM WND GST 60 | 2 S Polo | Hand, SD |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2005 tornado in South DakotaEvery tornado in South Dakota since 1950Warnings in force in South Dakota nowThe forecast where you are
The other tornadoes of August 17, 2005
2 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.